Posted on Aug 22, 2019, 4 p.m.
The CDC is continuing to investigate after dozens of American teens became sick after vaping, now experts are weighing in on possible causes of close to 100 teens and young adults being admitted to hospitals over the past few weeks with lung illnesses.
94 cases of “severe lung illness associated with vaping” are being investigated by the CDC which were reported in 14 American states as of August 17, 2019 according to a statement. While it is not clear what is causing the illness or whether there is a link between patient symptoms and the kinds of products they used, all of these young patients have reported vaping various substances, and some of them said that they have purchased e-cigarette products on the street.
Based on current information the most likely explanation is that a toxic chemical in the electronic cigarettes is causing “a severe reactive, inflammatory response” in patient lungs according to Dr. Michael Siegel of Boston University.
Chemically induced lung injury could lead to other severe lung conditions, such as acute respiratory distress syndrome that is associated with inhalation of toxic fumes, or chemical pneumonitis and inflammation of the lungs caused by inhaling irritants.
Siegel suggests that, "it is very unlikely that this is being caused purely by nicotine-containing e-liquids," rather the reaction is probably caused by a contaminant present in certain formulations of products sold for vaping, possibly from street sellers. Siegel goes on to suggest it is from cannabis formulations such as dabbing which can potentially result in the formation of chemicals that are toxic to the lungs.
Other experts say non-cannabis e-cigs containing nicotine rather than THC can also cause these same reactions. Nicotine has recently been found to potentially release harmful enzymes into the lungs known to cause damage.
Professor Robert Tarran of the University of North Carolina say at least in part that "I think that … the teenagers are taking in very high amounts of nicotine that is then affecting the immune cells in the lung."
Studies investigating e-cigarettes have found multiple chemicals in the vapor can cause damage to cells and trigger inflammation in the lungs and bloodstream. Acute lung injury means that lung cells have been damaged and the immune system responds to try to stop and heal the lungs; due to inflammation, cell damage, and gas exchange the body becomes impaired in such a way patients are short of breath, deprived of oxygen, and cough. According to Dr. Laura Crotty Alexander of the University of California all of this could be caused by either store bought e-cigs or ones that have been bought on the street, who says, "It could be a particular chemical in the e-cigarette vapor or multiple different chemicals leading to acute lung injury."
According to a recent study right after vaping a non-nicotine e-cigarette participants were found to have had much less oxygen flowing throughout their blood. "We could only conjecture at this point about whether this finding could help explain the mysterious vaping-related illness,” said, Felix Wehrli, senior author of the study and a professor at the University of Pennsylvania.It is possible that these patient lungs were not able to take up oxygen properly, says Wehrli, if so the lungs may have turned to taking up more oxygen from the blood.
E-cigarettes are thought to be safer than regular cigarettes because they can be purchased without needing to smoke tobacco, which may explain why they are increasingly popular in recent years, especially among younger people.
Most e-cigs contain three major components: nicotine, glycerol, and propylene glycol; when heated into a vapor these compounds create completely different chemicals, some of which are toxic such as acrolein and formaldehyde.
"Because there's new e-cigarettes and e-liquids coming on market at least every month, it's impossible to keep up with all the different chemicals that are being sold and breathed in," says Alexander.
"The popularity of vaping is obviously skyrocketing among our kids and its dangers are still relatively unknown," said Dr. Michael Gutzeit, chief medical officer of Children's Hospital of Wisconsin. "We don't have a lot of information about the long-term effects or even the short-term effects."
To add to issues the FDA is not actively regulating these devices or their products including flavored liquids. Companies are not required to label their products with all of the ingredients, and ones that are labeled are most often wrong, and it is even less clear about what goes into products sold on the street, according to Alexander who goes on to add, "if somebody hands you one of these devices at a party, do not use it. Because you have no idea what's in it."
According to the CDC statement there isn’t conclusive evidence that an infectious disease is causing this illness, the investigation is ongoing, and the agency will share information as it becomes available.
Materials provided by:
Note: Content may be edited for style and length.
This article is not intended to provide medical diagnosis, advice, treatment, or endorsement.